Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

What causes relapse of depression?

User rating for this question
Very Good
Answered by

Practicing since : 2007
Answered : 2756 Questions
How can elective surgery trigger a major depressive episode ,becoming suicidal in one week, in a person who has taken 150mg of Effexor faithfully for 14 years with not one problem. Can general anesthesia render Effexor useless when the trigger is endogenous. Are the receptors damaged and can"t utilize the medication. It has been 3 month now with no relief, even after raising my dose to 300mg of Effexor and augmenting with Wellbutron. Help please.
Posted Thu, 20 Feb 2014 in Mental Health
Answered by Dr. Srikanth Reddy 34 minutes later
Brief Answer: Stress has led to relapse Detailed Answer: Hello, Thanks for choosing health care magic for posting your query. I have gone through your question in detail and I can understand what you are going through. Its unfortunate that after such a good control of depressive symptoms for 14 years with Effexor 150mg, you had a relapse and that too this severe. There could be two reasons for such a phenomenon: 1) There is a relapse of depression when there is a stress which could not be managed by the body/mind. A surgical procedure even though elective is a psychological and physical stressor and can cause a relapse of depression. 2) The other possibility is that, the drugs given during anesthesia are mostly metabolized in the liver and also alter the metabolism of liver to some extent. Now even the effexor is metabolized in the liver and hence this change in metabolism might have affected the blood levels of effexor, leading to a relapse and resistance. This change in metabolism rate is temporary and over a period of time things should settle down. But until now it would be wise changing the medicines as there is so much distress. There may not be any "receptor damage" or "rendering the effexor useless with some endogenous trigger" phenomenon. Now that effexor 300mg and welbutrin is not benefiting you, it might be wise to start a mood stabilizer drug along with the existing drugs. Mood stabilizers such as Lamotrigine or Valpraote may be useful with such resistant cases. Valproate will be my choice of medicine in such cases. Also you may augment Cognitive behavioural therapy along with these medicines. This therapy is taken by either a psychologist or a psychiatrist in which the therapist identifies impaired cognitions (Thoughts) and try to correct them. They are 15-20 min weekly session and there should be around 8-10 sessions to help you with your illness. Hope I am able to answer your concerns. If you have any further query, I would be glad to help you. If not, you may close the discussion and if possible you may rate the answer for me, so that I get a good feedback. In future if you wish to contact me directly, you can use the below mentioned link: Wish you good health, Kind regards Dr. Srikanth Reddy M.D.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor